NCLEX-PN-style practice questions (LPN/LVN): cram pack

Formula sheets, the key method steps for every topic and 34 practice problems, with full solutions at the back.

New problemsBack to the course

In the print window, choose “Save as PDF” to keep a copy on your device.

1Formulas and methods

Infection control & patient safety

Method

  1. Start with standard precautions for every patient: hand hygiene, PPE for the expected exposure, safe sharps.
  2. Add precautions by route: contact (gown, gloves), droplet (surgical mask), airborne (N95, negative-pressure room).
  3. Keep sterile items sterile: if in doubt, it is not sterile; replace, never wipe.
  4. Prevent harm in the environment: fall measures, restraints only as a last resort, RACE and PASS for fire.
  5. Check the rights of medication administration, two identifiers and extra safeguards for high-alert drugs; report errors and near misses.

Prioritization & delegation

Method

  1. Ask what will harm the patient soonest if nothing is done.
  2. Apply ABC (C-A-B in cardiac arrest), then Maslow: physiological needs before safety, safety before psychological needs.
  3. Compare the options: acute before chronic, unstable before stable, unexpected before expected, systemic before local, and check each finding against the patient’s baseline.
  4. Assess before you act unless it is an emergency; then choose the step the others depend on.
  5. For delegation, check the five rights: task, circumstance, person, directions and supervision. Assessment, teaching and evaluation stay with the RN.

Lab values & electrolytes

Method

  1. Compare the value with the laboratory’s own reference range, then with the patient’s baseline and trend.
  2. Check the sample: hemolysis, a delay, or blood drawn near an IV can give false results.
  3. Link the value to its typical signs and to the drugs and conditions that cause it.
  4. Look for interactions: low potassium or magnesium increases digoxin toxicity; dehydration raises lithium.
  5. Act on the patient: assess, hold a drug if the level is unsafe, read back critical values and inform the prescriber.

Med-surg: cardiovascular & respiratory

Method

  1. Name the problem: pump failure, blocked artery, rhythm, clot, airway narrowing, infection or a device problem.
  2. Check the danger signs first: hypoxia, hypotension, chest pain, new confusion, a cold pulseless limb.
  3. Match the oxygen to the patient: 94–98% for most, 88–92% for those at risk of CO₂ retention.
  4. Link each drug to its test and its risk: warfarin and INR, heparin and aPTT and platelets, diuretics and potassium.
  5. Choose the safe first action, then escalate and reassess.

Med-surg: neuro, endocrine & renal

Method

  1. Check the glucose in every patient with new confusion, weakness or a seizure.
  2. Use the level of consciousness as the earliest warning of brain trouble; pupils and Cushing’s triad come late.
  3. For diabetes emergencies, separate DKA (ketones, acidosis) from HHS (very high osmolality, dehydration); give fluids first.
  4. For sodium and water, decide whether ADH is in excess (SIADH) or missing (DI), and correct chronic changes slowly.
  5. For kidney problems, sort the cause into pre-renal, intrinsic or post-renal, and watch potassium and fluid.

Med-surg: GI, perioperative & oncology

Method

  1. Ask what could be hidden: internal bleeding, infection without fever, hypoventilation behind a normal SpO₂.
  2. Use the timing after surgery to narrow the complications: bleeding in hours, chest problems in days, wound and leak problems later.
  3. For pain, assess, treat with multimodal analgesia, reassess, and monitor sedation with every opioid.
  4. For cancer patients, treat any illness during the nadir as neutropenic sepsis and know the oncological emergencies.
  5. For burns, count only partial- and full-thickness areas, start the Parkland clock at the time of the burn and titrate to urine output.

Maternity & obstetric nursing

Method

  1. Place the woman in time: weeks of pregnancy, stage of labour or day after birth, and decide what is normal at that point.
  2. Look for the patient in danger: the mother, the fetus or the newborn, or more than one of them.
  3. Link the finding to its cause: VEAL CHOP for decelerations, the four Ts for bleeding, BUBBLE-HE after birth.
  4. Choose the action that improves blood flow and oxygen first (side-lying, stopping oxytocin, fundal massage), then escalate.

Pediatric nursing

Method

  1. Note the child’s age first: it sets the normal vital signs, the milestones and the right pain scale.
  2. Assess airway, breathing and circulation, remembering that children compensate and then deteriorate fast.
  3. Match the action to the development stage and involve the family.
  4. Check that the answer is safe for a child: weight-based, no aspirin in viral illness, no codeine under 12.

Mental health nursing

Method

  1. Decide whether there is an immediate risk: suicide, violence, a drug emergency or a physical illness.
  2. Act on safety first: observe, remove means, de-escalate, stop a harmful drug, get help.
  3. Choose the therapeutic response: acknowledge feelings, present reality, avoid false reassurance and “why” questions.
  4. Respect rights: the least restrictive option, consent and confidentiality with its limits.

Nursing math & unit conversions

Metric steps
1 kg = 1000 g, 1 g = 1000 mg, 1 mg = 1000 mcg, 1 L = 1000 mL
Weight and length
1 kg = 2.2 lb, 1 lb = 16 oz, 1 in = 2.54 cm, 1 ft = 12 in
Household measures
1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 8 fl oz = 240 mL
Temperature
°C = (°F − 32)·5/9, °F = °C·9/5 + 32
24-hour clock
PM hours 1–11: add 12; 12 AM = 00:xx; 12 PM = 12:xx
Dose rate
mcg/min × 60/1000 = mg/h
Laboratory factors
glucose 1 mmol/L = 18 mg/dL; creatinine 1 mg/dL = 88.4 µmol/L; Hb 1 g/dL = 10 g/L

Method

  1. Write the given quantity with its unit and the unit you want.
  2. Pick the equivalent: 1000 between kg, g, mg and mcg or L and mL; 1 kg = 2.2 lb; 1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 240 mL.
  3. Write it as a fraction so that the unwanted unit cancels; for a rate, use one fraction per unit that changes.
  4. Check the direction: a smaller unit gives a bigger number.
  5. Round only the final answer, to the precision the question names.

Dosage calculations

Dose from strength
volume = dose / strength
Weight-based dose
dose = mg/kg × body weight
Tablets
number = dose / tablet strength
Units
1 g = 1000 mg, 1 mg = 1000 mcg

Method

  1. Convert the ordered dose and the stock strength to the same unit.
  2. Use desired over have times quantity: (D/H) × Q.
  3. For weight-based doses, multiply by the weight in kg first, then divide the daily dose by the number of doses.
  4. Estimate first and check that the answer is reasonable.

IV infusion rates

Pump rate
mL/h = volume (mL)/time (h)
Drip rate
drops/min = volume (mL) × drop factor / time (min)
Infusion time
time (h) = volume (mL)/rate (mL/h)

Method

  1. Pump rate in mL/h: volume divided by time in hours.
  2. Drip rate in drops/min: volume × drop factor divided by time in minutes.
  3. For time remaining: volume left divided by the rate.
  4. Round as the question or the equipment requires.

IV fluids & fluid balance

Holliday–Segar per hour
4 mL/kg (first 10 kg) + 2 mL/kg (next 10 kg) + 1 mL/kg (each kg above 20)
Holliday–Segar per day
100 / 50 / 20 mL/kg for the same bands
Fluid balance
intake − output
Ice chips
count as half their volume
Urine output
mL/kg/h = mL / (kg × h)
Infusion time
time (h) = volume left (mL) / rate (mL/h)
Volume infused
mL = rate × time

Clinical assessment scores

Glasgow Coma Scale
GCS = E (1–4) + V (1–5) + M (1–6) = 3–15
APGAR
5 signs × 0–2 = 0–10; 7–10 reassuring, 4–6 moderately abnormal, 0–3 low
Braden scale
5 × (1–4) + 1 × (1–3) = 6–23; ≤ 18 at risk
Morse fall scale
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²

Method

  1. Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
  2. Score every item separately, matching the description to its level.
  3. Add the item scores and check that the total lies inside the range.
  4. Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
  5. For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².

2Practice problems

1.Nursing fundamentalsMedium

A registered nurse delegates a task to a healthcare assistant. Who is accountable for the decision to delegate?

  1. AOnly the healthcare assistant
  2. BThe patient
  3. CNobody, once the task is handed over
  4. DThe registered nurse
2.Nursing fundamentalsHard

A pressure ulcer shows full-thickness skin loss with visible fat, but no bone, tendon or muscle is exposed. Which category is it?

  1. ACategory 4
  2. BCategory 1
  3. CCategory 3
  4. DCategory 2
3.Infection control & patient safetyMedium

Why are patients on long-term corticosteroids at higher risk from infections?

  1. ASteroids suppress the immune response and can hide signs of infection
  2. BSteroids kill the patient’s normal skin bacteria
  3. CSteroids only affect the risk of fungal skin rashes
  4. DSteroids make the patient’s blood more acidic, which helps bacteria grow
4.Infection control & patient safetyHard

A handwritten order reads “10U regular insulin subcut now”. What is the nurse’s best action?

  1. AGive 100 units, as the order seems to say
  2. BGive 10 units without question, as written
  3. CClarify the order, because “U” can be misread
  4. DAsk a nursing assistant to interpret the handwriting
5.Prioritization & delegationMedium

A nurse sees a nursing assistant leave a confused patient’s bed in the highest position after care. What should the nurse do?

  1. AWrite it in the assistant’s yearly review only
  2. BLeave it because the patient is asleep
  3. CAsk the family to lower the bed when they next visit
  4. DLower the bed now and remind the assistant why it matters
6.Prioritization & delegationHard

Which patient is the most appropriate to assign to an LPN/LVN?

  1. AA patient who has just arrived from the emergency department with pneumonia and confusion
  2. BA patient with a tracheostomy placed this morning who is coughing up blood
  3. CA patient with a long-standing tracheostomy who needs routine suctioning and care
  4. DA patient on a new IV medication that needs frequent titration
7.Clinical nursingMedium

A patient who injects drugs has a fever, a new heart murmur and small dark lines under the nails. What is the likely diagnosis?

  1. AInfective endocarditis
  2. BRheumatic fever
  3. CPericarditis
  4. DMyocardial infarction
8.Clinical nursingHard

A patient with severe asthma becomes quiet, with a "silent chest", exhaustion and a falling respiratory rate. What does this indicate?

  1. AAnxiety only
  2. BImprovement of the attack as the bronchospasm settles and the airways relax
  3. CNormal recovery after a nebuliser
  4. DLife-threatening asthma with impending respiratory arrest
9.Lab values & electrolytesMedium

A patient has a platelet count of 18 × 10³/µL. Which nursing measure is appropriate?

  1. AGive the prescribed aspirin when the patient has a headache
  2. BSoft toothbrush, electric razor and no intramuscular injections
  3. CEncourage flossing twice daily and shaving with a sharp razor blade
  4. DTake temperatures rectally every four hours for accuracy
10.Lab values & electrolytesHard

During surgery under general anesthesia, a patient develops a rising end-tidal CO2, muscle rigidity and tachycardia, then a high potassium and a rising temperature. Which condition is most likely?

  1. AAcute hemolytic transfusion reaction
  2. BMalignant hyperthermia
  3. CHypoglycemia from fasting
  4. DHypovolemic shock
11.PharmacologyMedium

Which assessments are most important during a magnesium sulfate infusion?

  1. ABowel sounds and appetite
  2. BBlood glucose, pupil size and pupil reaction to light
  3. CTemperature and skin colour only
  4. DDeep tendon reflexes, respiratory rate and urine output
12.PharmacologyHard

A patient taking metoprolol is also started on verapamil. Which adverse effect is most likely?

  1. AHyperkalaemia and muscle weakness
  2. BSevere bradycardia and heart block
  3. CRebound tachycardia and hypertension
  4. DHypoglycaemia and weight gain
13.Med-surg: cardiovascular & respiratoryMedium

Which ECG finding is typical of atrial flutter?

  1. AWide, bizarre QRS complexes at 180/min
  2. BRegular sawtooth flutter waves between QRS complexes
  3. CP waves with no relationship to the QRS complexes
  4. DA chaotic baseline with no clear P waves and irregular QRS
14.Med-surg: cardiovascular & respiratoryHard

After six weeks of treatment for tuberculosis, a patient has nausea, dark urine and yellow eyes. What should the nurse do?

  1. AReassure the patient that the urine colour is due to rifampicin
  2. BAdvise taking the tablets with an alcoholic drink to settle the stomach
  3. CDouble the isoniazid dose to clear the infection faster
  4. DWithhold the next doses and report urgently for liver tests
15.Med-surg: neuro, endocrine & renalMedium

A conscious patient with a glucose of 3.1 mmol/L (56 mg/dL) can swallow safely. Which is the best first treatment?

  1. AA chocolate bar and a cup of tea with milk
  2. BGlucose tablets or a small glass of fruit juice
  3. CA dose of rapid-acting insulin with a sandwich
  4. DA glass of milk and two plain biscuits
16.Med-surg: neuro, endocrine & renalHard

During a water deprivation test for suspected diabetes insipidus, the patient loses more than 3% of body weight and becomes hypotensive. What should the nurse do?

  1. AGive desmopressin without a prescription
  2. BContinue the test, because this result is expected
  3. CGive the patient a large drink and then restart the test
  4. DStop the test and inform the doctor
17.Med-surg: GI, perioperative & oncologyMedium

What is tumour lysis syndrome?

  1. AA skin reaction in an area recently treated with radiotherapy
  2. BA slow-growing tumour that presses on the nerves
  3. CA metabolic emergency from rapid breakdown of cancer cells
  4. DAn allergic reaction to a chemotherapy infusion
18.Med-surg: GI, perioperative & oncologyHard

After surgery, a patient says they have "no pain" but grimaces, breathes shallowly and refuses to move or cough. What should the nurse do?

  1. AInsist they walk without any analgesia
  2. BExplore their beliefs and explain how analgesia aids recovery
  3. CAccept the statement and record a pain score of 0
  4. DTell the patient firmly that they must stop hiding their pain from staff
19.Maternity & obstetric nursingMedium

During the hip examination, the nurse hears a "clunk" as the newborn's hip is abducted. What does this suggest?

  1. AA normal finding in all newborns
  2. BDevelopmental dysplasia of the hip
  3. CClubfoot affecting the same side
  4. DA fractured femur from the birth
20.Maternity & obstetric nursingHard

A woman attempting a vaginal birth after a previous caesarean suddenly has severe abdominal pain, the fetal heart rate drops sharply and the presenting part can no longer be felt. What is most likely?

  1. APlacenta praevia
  2. BNormal progress into the second stage
  3. CUterine rupture
  4. DEarly decelerations from head compression
21.Pediatric nursingMedium

How should a nurse prepare a 4-year-old for a procedure?

  1. AExplain shortly beforehand in simple words, and let the child handle the equipment or play with a doll
  2. BGive a detailed explanation a week in advance
  3. CShow diagrams of the internal organs
  4. DExplain nothing to avoid frightening the child
22.Pediatric nursingHard

Which finding in an infant with diarrhoea suggests the most severe dehydration?

  1. ALethargy, a capillary refill of 4 seconds and no wet nappy for 10 hours
  2. BSlightly dry lips and thirst
  3. CA normal fontanelle, moist mucous membranes and 4 wet nappies so far today
  4. DA mild decrease in appetite
23.Mental health nursingMedium

What is the Abnormal Involuntary Movement Scale (AIMS) used for?

  1. ATo assess the risk of a patient becoming violent
  2. BTo measure the severity of alcohol withdrawal
  3. CTo rate the severity of depression
  4. DTo screen for and monitor tardive dyskinesia
24.Mental health nursingHard

A nurse posts on social media about a "funny" patient on her ward, without giving his name. What is correct?

  1. AIt is acceptable because his name was not used
  2. BIt is only a problem if the patient finds the post himself
  3. CIt is acceptable if the post is set to "friends only"
  4. DIt breaches confidentiality, because he could still be identified
25.Nursing math & unit conversionsMedium
179 cm1 in = 2.54 cmh = ? in

Practice exercise (made-up values, not clinical guidance). A patient is 179 cm tall. Using 1 in = 2.54 cm, find the height h in inches. Round to one decimal place.

179 cm1 in = 2.54 cm
h = in
26.Nursing math & unit conversionsHard
00:0020:4008:00t = ?

Practice exercise (made-up values, not clinical guidance). An infusion starts at 20:40 and finishes at 08:00 the next morning (24-hour clock). How many minutes t did it run?

20:4008:00
t = min
27.Dosage calculationsMedium
25 kg5 mg/kgD = ? mg

A patient weighs 25 kg and is prescribed 5 mg/kg as a single dose. Find the dose D in mg.

25 kg5 mg/kg
D = mg
28.Dosage calculationsHard
125 mg/5 mLV = ? mL

A patient weighs 22 lb. The prescription is 0.5 mg/kg as a single dose, and the stock contains 125 mg in 5 mL. Using 1 kg = 2.2 lb, what volume V do you give?

22 lb0.5 mg/kg125 mg/5 mL1 kg = 2.2 lb
V = mL
29.IV infusion ratesMedium
1500 mL10 gtt/mL5 h? gtt/min

Infuse 1500 mL over 5 hours with a giving set of 10 gtt/mL. Find the drip rate R in drops per minute.

1500 mL5 h10 gtt/mL
R = gtt/min
30.IV infusion ratesHard
2 g500 mL? mL/h0.5 mg/min

A bag contains 2 g of a drug in 500 mL. The order is 0.5 mg per minute. At what rate R do you set the pump, in mL/h?

2 g/500 mL0.5 mg/min
R = mL/h
31.IV fluids & fluid balanceMedium
IntakeOutput8-hour shiftjuice200 mLwater350 mLice chips100 mLIV infusion60 mL/h × 8 hIV antibiotic1 × 100 mLurine175 mLurine150 mLurine450 mLwound drain130 mL

Practice exercise (made-up values, not clinical guidance). The record shows a patient's intake and output for one 8-hour shift. The IV infusion ran at the rate shown for the whole shift. Find the fluid balance B = intake − output in mL (a negative answer means a net loss). Count ice chips as half their volume.

juice: 200 mLwater: 350 mLice chips: 100 mLIV infusion: 60 mL/h × 8 hIV antibiotic: 1 × 100 mLurine: 175 mLurine: 150 mLurine: 450 mLwound drain: 130 mL
B = mL
32.IV fluids & fluid balanceHard
500 mL→ 60 mL/hstart 15:30ttotal​ = ? h80 mL/h × 3 h

Practice exercise (made-up values, not clinical guidance). A 500 mL infusion starts at 15:30 at 80 mL/h. After 3 hours the rate is changed to 60 mL/h and is not changed again. How many hours t after the start will the bag be empty? Round to one decimal place.

500 mL80 mL/h · 3 h60 mL/h
t = h
33.Clinical assessment scoresMedium
mildmoderatesevere

Practice exercise (made-up values, not clinical guidance). A practice patient after a head injury opens the eyes only to pressure (a painful stimulus), makes only incomprehensible sounds such as moaning and shows as the best motor response: withdraws the limb from pressure (normal flexion). Work out the GCS and classify the head injury by it. Click your answer.

  1. 1mild
  2. 2moderate
  3. 3severe
34.Clinical assessment scoresHard
reassuringmoderately abnormallow

Practice exercise (made-up values, not clinical guidance). At 1 minute after birth, a practice newborn has a pink body with blue hands and feet, a heart rate of 85/min, a grimace when stimulated, active movement and good breathing with a strong cry. Score the APGAR and click how the score is interpreted.

  1. 1reassuring
  2. 2moderately abnormal
  3. 3low

3Solutions

1.Nursing fundamentals

Answer: D · The registered nurse

Why this is the answer

The nurse is accountable for delegating appropriately, to someone competent, with supervision as needed. The person who accepts the task is accountable for carrying it out properly.

Answer

D · The registered nurse
2.Nursing fundamentals

Answer: C · Category 3

Why this is the answer

Category 3 involves full-thickness skin loss with subcutaneous fat visible. Category 2 is partial-thickness loss, and category 4 exposes bone, tendon or muscle.

Answer

C · Category 3
3.Infection control & patient safety

Answer: A · Steroids suppress the immune response and can hide signs of infection

Why this is the answer

Corticosteroids reduce white cell activity and inflammation, so infections develop more easily and may cause less fever or redness. Nurses watch closely for subtle signs.

Answer

A · Steroids suppress the immune response and can hide signs of infection
4.Infection control & patient safety

Answer: C · Clarify the order, because “U” can be misread

Why this is the answer

“10U” can be read as 100 or 104 units, a potentially fatal overdose. The nurse clarifies the order and asks for “units” to be written in full. Guessing is never acceptable for insulin.

Answer

C · Clarify the order, because “U” can be misread
5.Prioritization & delegation

Answer: D · Lower the bed now and remind the assistant why it matters

Why this is the answer

A high bed increases the risk of a serious fall, so the nurse corrects it at once and gives brief, clear feedback. Leaving it or delaying feedback leaves the patient at risk.

Answer

D · Lower the bed now and remind the assistant why it matters
6.Prioritization & delegation

Answer: C · A patient with a long-standing tracheostomy who needs routine suctioning and care

Why this is the answer

Routine tracheostomy care for a stable, long-term patient fits the LPN/LVN role in most settings. Fresh or bleeding tracheostomies, new admissions and titrated IV drugs need RN assessment.

Answer

C · A patient with a long-standing tracheostomy who needs routine suctioning and care
7.Clinical nursing

Answer: A · Infective endocarditis

Why this is the answer

Infective endocarditis causes fever and a new or changing murmur, sometimes with splinter haemorrhages. Several sets of blood cultures are taken before long-course IV antibiotics.

Answer

A · Infective endocarditis
8.Clinical nursing

Answer: D · Life-threatening asthma with impending respiratory arrest

Why this is the answer

A silent chest, exhaustion, cyanosis and confusion are life-threatening signs. The patient needs immediate senior and critical care input.

Answer

D · Life-threatening asthma with impending respiratory arrest
9.Lab values & electrolytes

Answer: B · Soft toothbrush, electric razor and no intramuscular injections

Why this is the answer

Severe thrombocytopenia causes bleeding from minor trauma. Bleeding precautions include soft toothbrushes, electric razors, no IM injections or rectal procedures, and avoiding aspirin and NSAIDs.Checked against: Bleeding and Bruising (Thrombocytopenia) and Cancer Treatment · National Cancer Institute (NIH) (2022); Platelet Tests · MedlinePlus (NIH) (2024)

Answer

B · Soft toothbrush, electric razor and no intramuscular injections
10.Lab values & electrolytes

Answer: B · Malignant hyperthermia

Why this is the answer

Malignant hyperthermia is a genetic hypermetabolic reaction to volatile anesthetics or succinylcholine. Muscle cells release calcium, producing CO2, heat, rigidity, hyperkalemia and very high CK. It is treated with dantrolene and stopping the trigger.

Answer

B · Malignant hyperthermia
11.Pharmacology

Answer: D · Deep tendon reflexes, respiratory rate and urine output

Why this is the answer

Loss of reflexes is an early sign of magnesium toxicity, followed by respiratory depression and cardiac arrest. Low urine output allows magnesium to accumulate.

Answer

D · Deep tendon reflexes, respiratory rate and urine output
12.Pharmacology

Answer: B · Severe bradycardia and heart block

Why this is the answer

Beta blockers and non-dihydropyridine calcium channel blockers (verapamil, diltiazem) both slow heart rate and AV conduction. Together they can cause severe bradycardia, heart block and heart failure.

Answer

B · Severe bradycardia and heart block
13.Med-surg: cardiovascular & respiratory

Answer: B · Regular sawtooth flutter waves between QRS complexes

Why this is the answer

Atrial flutter is caused by a re-entry circuit in the right atrium, giving regular sawtooth flutter waves, often at about 300/min with 2:1 block (ventricular rate about 150/min). A chaotic baseline with irregular QRS is atrial fibrillation. Like AF, it carries a stroke risk.

Answer

B · Regular sawtooth flutter waves between QRS complexes
14.Med-surg: cardiovascular & respiratory

Answer: D · Withhold the next doses and report urgently for liver tests

Why this is the answer

Isoniazid, rifampicin and pyrazinamide can all cause hepatotoxicity. Jaundice, dark urine and nausea suggest drug-induced hepatitis, so the drugs are stopped and liver function is checked urgently. Orange urine from rifampicin does not cause yellow eyes. Alcohol increases the risk.

Answer

D · Withhold the next doses and report urgently for liver tests
15.Med-surg: neuro, endocrine & renal

Answer: B · Glucose tablets or a small glass of fruit juice

Why this is the answer

About 15–20 g of fast-acting carbohydrate, such as glucose tablets or juice, raises glucose quickly. Chocolate and milk contain fat, which slows absorption. Glucose is rechecked after about 15 minutes.

Answer

B · Glucose tablets or a small glass of fruit juice
16.Med-surg: neuro, endocrine & renal

Answer: D · Stop the test and inform the doctor

Why this is the answer

In DI, the patient keeps passing dilute urine despite fluid restriction and can become dangerously dehydrated. Significant weight loss, hypotension or a high sodium are reasons to stop the test and get medical review.

Answer

D · Stop the test and inform the doctor
17.Med-surg: GI, perioperative & oncology

Answer: C · A metabolic emergency from rapid breakdown of cancer cells

Why this is the answer

Rapid tumour cell death, usually after starting treatment for fast-growing cancers such as acute leukaemia or high-grade lymphoma, releases potassium, phosphate and nucleic acids (converted to uric acid). This can cause AKI and arrhythmias.

Answer

C · A metabolic emergency from rapid breakdown of cancer cells
18.Med-surg: GI, perioperative & oncology

Answer: B · Explore their beliefs and explain how analgesia aids recovery

Why this is the answer

Patients may under-report pain because of beliefs, fear of addiction or not wanting to bother staff. Exploring these concerns and explaining that good analgesia helps breathing and mobility supports a shared plan.

Answer

B · Explore their beliefs and explain how analgesia aids recovery
19.Maternity & obstetric nursing

Answer: B · Developmental dysplasia of the hip

Why this is the answer

A clunk with the Ortolani or Barlow manoeuvre suggests a dislocated or dislocatable hip. Asymmetrical skin folds and limited abduction are other signs. Early ultrasound and treatment give good results.

Answer

B · Developmental dysplasia of the hip
20.Maternity & obstetric nursing

Answer: C · Uterine rupture

Why this is the answer

Sudden pain, fetal bradycardia and loss of station are classic signs of uterine rupture, a rare but life-threatening emergency that requires immediate surgery.

Answer

C · Uterine rupture
21.Pediatric nursing

Answer: A · Explain shortly beforehand in simple words, and let the child handle the equipment or play with a doll

Why this is the answer

Preschoolers do best with short, concrete explanations just before the procedure and with medical play. Long advance warnings increase fear, and diagrams are better for school-age children.

Answer

A · Explain shortly beforehand in simple words, and let the child handle the equipment or play with a doll
22.Pediatric nursing

Answer: A · Lethargy, a capillary refill of 4 seconds and no wet nappy for 10 hours

Why this is the answer

Reduced consciousness, prolonged capillary refill and absent urine output suggest severe dehydration and possible shock. This needs urgent treatment, usually IV fluids.

Answer

A · Lethargy, a capillary refill of 4 seconds and no wet nappy for 10 hours
23.Mental health nursing

Answer: D · To screen for and monitor tardive dyskinesia

Why this is the answer

The AIMS is a structured examination of involuntary movements of the face, limbs and trunk. It is done at baseline and regularly during long-term antipsychotic treatment so tardive dyskinesia is detected early.

Answer

D · To screen for and monitor tardive dyskinesia
24.Mental health nursing

Answer: D · It breaches confidentiality, because he could still be identified

Why this is the answer

Sharing patient information on social media, even without a name, can identify the patient and breaches confidentiality and dignity. Professional codes prohibit it.

Answer

D · It breaches confidentiality, because he could still be identified
25.Nursing math & unit conversions

Answer: h = 70.5 in

Household measures and weight: nursing exams use rounded equivalents: 1 teaspoon (tsp) = 5 mL, 1 tablespoon (tbsp) = 15 mL = 3 tsp, 1 fluid ounce (fl oz) = 30 mL = 2 tbsp, and 1 cup = 8 fl oz = 240 mL. For weight, 1 kg = 2.2 lb and 1 lb = 16 oz; for length, 1 inch = 2.54 cm. Set the conversion up so that the unit you do not want cancels out.

Centimetres to inches

h = 179/2.54 = 70.47 ≈ 70.5 in

Answer

h = 70.5 in
26.Nursing math & unit conversions

Answer: t = 680 min

24-hour clock: from 1 PM onwards add 12 to the hour (3:45 PM = 15:45). Midnight to 12:59 AM is 00:00–00:59, and 12:00–12:59 PM stays 12:00–12:59. Going back, subtract 12 from hours 13–23 and add PM; hours 00 become 12 AM. Count time across midnight in two parts: up to 24:00 (00:00), then from 00:00 on.

Before midnight

20:40 → 24:00 = 200 min

After midnight

00:00 → 08:00 = 480 min

Total

t = 200 + 480 = 680 min

Answer

t = 680 min
27.Dosage calculations

Answer: D = 125 mg

Dose calculation: the amount to give equals what is prescribed divided by what you have, times the quantity it comes in: amount = (desired dose/stock strength) × stock volume. Always keep the units the same (convert g to mg, mg to mcg first) and check that the answer is sensible.

Dose

5·25 = 125 mg

Answer

D = 125 mg
28.Dosage calculations

Answer: V = 0.2 mL

Dose calculation: the amount to give equals what is prescribed divided by what you have, times the quantity it comes in: amount = (desired dose/stock strength) × stock volume. Always keep the units the same (convert g to mg, mg to mcg first) and check that the answer is sensible.

Weight in kg

22/2.2 = 10 kg

Dose

0.5·10 = 5 mg

Volume

V = (5/125)·5 = 0.2 mL

Answer

V = 0.2 mL
29.IV infusion rates

Answer: R = 50 gtt/min

Infusion rates: a pump is set in mL/h = volume/time in hours. A gravity drip is counted in drops per minute: gtt/min = volume (mL) × drop factor (gtt/mL)/time (min). The drop factor is printed on the tubing package: macrodrip sets deliver 10, 15 or 20 gtt/mL (blood sets often 10 gtt/mL in the US, 15 in the UK) and microdrip sets 60 gtt/mL. Always use the drop factor the question or package gives.

Time in minutes

5·60 = 300 min

Drip rate

R = 1500·10/300 = 50 gtt/min

Answer

R = 50 gtt/min
30.IV infusion rates

Answer: R = 7.5 mL/h

Dose-based infusions: concentration = amount of drug in the bag/bag volume. Pump rate (mL/h) = dose per hour/concentration, and dose per hour = mL/h × concentration. Convert per-minute doses to per-hour (× 60) and keep the mass units the same (1 g = 1000 mg, 1 mg = 1000 mcg).

Concentration

2000 mg/500 mL = 4 mg/mL

Dose per hour

0.5·60 = 30 mg/h

Pump rate

R = 30/4 = 7.5 mL/h

Answer

R = 7.5 mL/h
31.IV fluids & fluid balance

Answer: B = 275 mL

Intake and output: intake counts everything that goes in (oral fluids, IV infusions, IV medications and flushes, tube feeds); ice chips count as half their volume. Output counts urine, drains, vomit and other losses. Balance = total intake − total output; a negative balance is a net loss. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Total intake

oral: 200 + 350 = 550 mL
ice chips: 100/2 = 50 mL
IV infusion: 60·8 = 480 mL
IV antibiotic: 1·100 = 100 mL
total intake = 1180 mL

Total output

175 + 150 + 450 + 130 = 905 mL

Balance

B = 1180 − 905 = 275 mL

Answer

B = 275 mL

Positive: more fluid went in than came out.

32.IV fluids & fluid balance

Answer: t = 7.3 h

Infusion time: time (h) = volume to infuse (mL)/rate (mL/h); use the volume still left in the bag, not the bag size. Volume infused = rate × time. Convert decimal hours to hours and minutes with the fraction × 60 (0.5 h = 30 min, not 50 min). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

First part

80·3 = 240 mL
500 − 240 = 260 mL left

Second part

260/60 = 4.333 h

Total time

t = 3 + 4.333 = 7.333 ≈ 7.3 h

Answer

t = 7.3 h

That is about 7 h 20 min, so the bag runs out at about 22:50.

33.Clinical assessment scores

Answer: severe

Glasgow Coma Scale: add the best response in three areas. Eye opening E: 4 spontaneous, 3 to sound or speech, 2 to pressure, 1 none. Verbal V: 5 oriented, 4 confused, 3 inappropriate words, 2 incomprehensible sounds, 1 none. Motor M: 6 obeys commands, 5 localises, 4 normal flexion (withdraws), 3 abnormal flexion, 2 extension, 1 none. The total runs from 3 to 15. After a head injury, 13–15 is usually called mild, 9–12 moderate and 3–8 severe.

Score each area

E: opens the eyes only to pressure (a painful stimulus) → 2
V: makes only incomprehensible sounds such as moaning → 2
M: withdraws the limb from pressure (normal flexion) → 4

Add

GCS = 2 + 2 + 4 = 8

Severity

GCS 8 → severe

Answer

severe
34.Clinical assessment scores

Answer: reassuring

APGAR score: five signs, each scored 0, 1 or 2, checked at 1 and 5 minutes after birth. Appearance (colour): blue or pale 0, pink body with blue extremities 1, pink all over 2. Pulse: absent 0, below 100/min 1, 100/min or more 2. Grimace (reflex irritability): none 0, grimace 1, cry, cough or sneeze 2. Activity (tone): limp 0, some flexion 1, active movement 2. Respiration: absent 0, slow or irregular with a weak cry 1, good with a strong cry 2. A total of 7–10 is reassuring, 4–6 moderately abnormal and 0–3 low.

Score each sign

Appearance: a pink body with blue hands and feet → 1
Pulse: 85/min → 1
Grimace: a grimace when stimulated → 1
Activity: active movement → 2
Respiration: good breathing with a strong cry → 2

Add

APGAR = 1 + 1 + 1 + 2 + 2 = 7

Interpretation

7 → reassuring

Answer

reassuring

This is independent practice material. ExamProblems is not affiliated with or endorsed by the organisation that runs this exam, and the exam name is used only to describe the content. NCLEX®, NCLEX-RN® and NCLEX-PN® are trademarks of the National Council of State Boards of Nursing, Inc. (NCSBN), which is not affiliated with ExamProblems and does not endorse it or vouch for its accuracy.

ExamProblems · examproblems.com/courses/nclex-pn-practice-questions